Washington, 2008

Heavy Snow and Winter Weather in Washington, December 20 to 22, 2008

December 20 to 22, 2008 · NWS OTX · 8 events in 8 counties and zones

A winter storm brought significant snow accumulations to central and eastern Washington. A front tracked through late on the 20th into the 21st, followed by a cold low pressure system over the area.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

A winter storm brought significant snow accumulations to central and eastern Washington. A front tracked through late on the 20th into the 21st, followed by a cold low pressure system over the area. Numerous collisions and slide-offs were reported in the Spokane and Ritzville areas. Storm total snow accumulations from this storm ranged mostly from five to 10 inches. The higher accumulations of ten inches were recorded three miles west of Chelan, four miles north of Winona and six miles south-southeast of St. John on the palouse, and eight miles north-northwest of Rockford in Spokane county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Dec 20, 4:41 PM PST, 1 hour 19 minutes earlier.

Area forecast discussion, Dec 20, 4:41 PM PST, 1 hour 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
441 PM PST SAT DEC 20 2008

.SYNOPSIS...
ARCTIC HIGH PRESSURE WILL GRADUALLY GIVEN WAY TO A SYSTEM MOVING
INTO THE AREA OFF THE PACIFIC. THE INCOMING STORM SYSTEM WILL
SPREAD SNOW OVER THE AREA FROM WEST TO EAST OVERNIGHT WITH SOME
AREAS RECEIVING HEAVY SNOW ACCUMULATIONS THROUGH SUNDAY NIGHT.
THE SNOWY WEATHER PATTERN IS EXPECTED TO CONTINUE INTO NEXT WEEK
WITH THE POTENTIAL FOR MORE ACCUMULATING SNOW FOR CHRISTMAS EVE
INTO CHRISTMAS.

&&

UPDATED AVIATION DISCUSSION

.DISCUSSION...
ISSUED 426 PM
UPDATE...TEMPERATURES AHEAD OF INCOMING CLOUD SHIELD ARE FALLING
LIKE A ROCK THIS EVENING. ALREADY...DEER PARK HAS HIT -8F AND
SPOKANE -5F...AND EVEN THOUGH THERE IS LIKELY ONLY AN HOUR OR TWO
OF RADIATIONAL COOLING LEFT BEFORE CLOUDS COME
OVERHEAD...TEMPERATURES COULD STILL FALL ANOTHER 5 DEGREES OR SO.
OVERNIGHT LOWS HAVE BEEN UPDATED TO ACCOMMODATE THIS AS WELL AS
SOME STRONGER TEMPERATURE FALLS IN NORTH IDAHO. /FRIES

&&

.AVIATION...
SNOW WILL SPREAD FROM WEST TO EAST TONIGHT BRINGING SIGNIFICANT
ACCUMULATIONS TO MUCH OF CENTRAL AND EASTERN WASHINGTON AS WELL AS
NORTHERN IDAHO. LOOK FOR SNOW TO BEGIN AROUND WENATCHEE A LITTLE
AFTER 02Z...AND SLOWLY SPREAD INTO THE PULLMAN...SPOKANE...AND COEUR
DALENE AREAS BETWEEN 09Z AND 12Z. FOR SPOKANE...AND COEUR
DALENE...THE HEAVIEST SNOW WILL LIKELY OCCUR BETWEEN 15Z AND
21Z...BUT LIGHT SNOW WITH MVFR TO IFR CEILINGS COULD LINGER THROUGH
00Z. /GKOCH

&&

.PRELIMINARY POINT TEMPS/POPS...
SPOKANE        -9  17  16  18   4  15 /  60 100  80  40  10  20
COEUR DALENE  -4  19  18  19   6  16 /  40 100  80  50  20  20
PULLMAN        -5  28  19  23   9  22 /  80 100  80  60  30  20
LEWISTON        8  32  23  28  16  27 /  20  90  80  60  30  30
COLVILLE       -4  17  10  19   4  17 /  60  90  80  40  20  20
SANDPOINT      -7  17  13  18   3  14 /  20  90  90  50  20  20
KELLOGG        -7  20  18  19   7  16 /  20  90  90  70  30  30
MOSES LAKE      6  19  12  18   5  17 / 100  90  50  30  10  20
WENATCHEE       4  15  12  18   6  17 / 100  90  50  30  10  20
OMAK            1  18  10  19   2  17 / 100  90  40  20  10  20

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO 4 AM PST MONDAY
     FOR NORTHERN PANHANDLE.

     WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO 4 AM PST MONDAY
     FOR CENTRAL PANHANDLE MOUNTAINS...COEUR DALENE AREA...
     IDAHO PALOUSE.

     WINTER STORM WARNING FROM 10 AM SUNDAY TO 4 AM PST MONDAY FOR
     LEWIS AND SOUTHERN NEZ PERCE COUNTIES...LEWISTON AREA.

WA...WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO 4 AM PST MONDAY
     FOR NORTHEAST MOUNTAINS...OKANOGAN HIGHLANDS...OKANOGAN
     VALLEY.

     WINTER STORM WARNING FROM 10 PM THIS EVENING TO 4 AM PST MONDAY
     FOR LOWER GARFIELD AND ASOTIN COUNTIES...NORTHEAST BLUE
     MOUNTAINS.

     WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO 4 AM PST MONDAY
     FOR SPOKANE AREA...WASHINGTON PALOUSE.

     WINTER WEATHER ADVISORY FROM 10 PM THIS EVENING TO 4 AM PST
     MONDAY FOR MOSES LAKE AREA...UPPER COLUMBIA BASIN.

     WINTER STORM WARNING UNTIL 8 PM PST SUNDAY FOR EAST SLOPES
     NORTHERN CASCADES...WATERVILLE PLATEAU...WENATCHEE AREA.

&&
Hazardous weather outlook, Dec 20, 10:03 AM PST, 7 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
1003 AM PST SAT DEC 20 2008

IDZ002>004-WAZ033>036-041>044-211815-
COEUR DALENE AREA-IDAHO PALOUSE-CENTRAL PANHANDLE MOUNTAINS-
WASHINGTON PALOUSE-MOSES LAKE AREA-UPPER COLUMBIA BASIN-
SPOKANE AREA-WENATCHEE AREA-EAST SLOPES NORTHERN CASCADES-
OKANOGAN VALLEY-WATERVILLE PLATEAU-
1003 AM PST SAT DEC 20 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
CENTRAL WASHINGTON...EAST CENTRAL WASHINGTON...NORTH CENTRAL
WASHINGTON...NORTHEAST WASHINGTON AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

WIND CHILL READINGS AROUND 20 BELOW ZERO ARE EXPECTED IN THE
OKANOGAN VALLEY THIS MORNING. BY TONIGHT A STRONG WINTER STORM
WILL BEGIN PRODUCING HEAVY SNOWS NEAR THE CASCADES WITH MUCH OF IT
EXPANDING TOWARD THE IDAHO PANHANDLE BY DAYBREAK.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

HEAVY SNOW ON SUNDAY WILL DECREASE TO SCATTERED SNOW SHOWERS BY
MONDAY MORNING. YET ANOTHER WINTER STORM COULD BRING MODERATE SNOW
ACCUMULATIONS TO MUCH OF THE AREA BEGINNING LATE CHRISTMAS EVE
AND CONTINUING THROUGH CHRISTMAS DAY.

IDZ001-026-027-WAZ031-032-037-038-211815-
NORTHERN PANHANDLE-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-NORTHEAST MOUNTAINS-
OKANOGAN HIGHLANDS-
1003 AM PST SAT DEC 20 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...NORTH CENTRAL WASHINGTON...NORTHEAST
WASHINGTON AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A WINTER STORM SYSTEM WILL MOVE INTO THE REGION SUNDAY AND
PRODUCE MODERATE TO LOCALLY HEAVY SNOW ACCUMULATIONS INTO MONDAY
MORNING. YET ANOTHER STORM WILL MOVE INTO THE REGION BY LATE
CHRISTMAS EVE AND CONTINUING THROUGH CHRISTMAS DAY RESULTING IN
TO POSSIBILITY OF MORE SIGNIFICANT SNOWS.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 heavy snow, 1 winter weather. Local standard time, as filed.

Heavy Snow, Wenatchee Area

When
December 20, 6:00 PM PST to December 21, 7:00 AM PST
Where
Wenatchee Area forecast zone
Reported by
Trained Spotter
Coordinates
47.802, -120.155 (the zone’s center; the record gives no point)

Heavy Snow, Waterville Plateau

When
December 20, 7:00 PM PST to December 21, 7:00 PM PST
Where
Waterville Plateau forecast zone
Reported by
Trained Spotter
Coordinates
47.471, -119.572 (the zone’s center; the record gives no point)

Heavy Snow, Moses Lake Area

When
December 20, 8:00 PM PST to December 21, 7:00 PM PST
Where
Moses Lake Area forecast zone
Reported by
Trained Spotter
Coordinates
47.095, -119.006 (the zone’s center; the record gives no point)

Winter Weather, Upper Columbia Basin

When
December 20, 10:00 PM PST to December 22, 10:00 AM PST
Where
Upper Columbia Basin forecast zone
Reported by
Newspaper
Coordinates
47.610, -119.173 (the zone’s center; the record gives no point)

Heavy Snow, Okanogan Highlands

When
December 20, 11:00 PM PST to December 22, 4:00 AM PST
Where
Okanogan Highlands forecast zone
Reported by
Amateur Radio
Coordinates
48.510, -119.128 (the zone’s center; the record gives no point)

Heavy Snow, Washington Palouse

When
December 21, 1:00 AM PST to December 22, 5:00 AM PST
Where
Washington Palouse forecast zone
Reported by
Trained Spotter
Coordinates
47.261, -117.463 (the zone’s center; the record gives no point)

Heavy Snow, Spokane Area

When
December 21, 2:00 AM PST to December 22, 12:00 PM PST
Where
Spokane Area forecast zone
Reported by
NWS Employee
Coordinates
47.599, -117.911 (the zone’s center; the record gives no point)

Heavy Snow, Northeast Mountains

When
December 21, 3:00 AM PST to December 22, 3:00 PM PST
Where
Northeast Mountains forecast zone
Reported by
Trained Spotter
Coordinates
48.184, -117.511 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2008Every state in 2008This day in weather historyWarnings in Washington, December 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 141307, 141308, 141303, 143029, 141306, 141302, 141304, 141305.